Communications in Mathematical Sciences

Volume 4 (2006)

Number 3

PDE's on surfaces---a diffuse interface approach

Pages: 575 – 590

DOI: http://dx.doi.org/10.4310/CMS.2006.v4.n3.a5

Authors

Andreas Rätz

Axel Voigt

Abstract

We introduce a new approach to deal with the numerical solution of partial differential equations on surfaces. Thereby we reformulate the problem on a larger domain in one higher dimension and introduce a diffuse interface region of a phase-field variable, which is defined in the whole domain. The surface of interest is now only implicitly given by the $1=2$-level set of this phase-field variable. Formal matched asymptotics show the convergence of the reformulated problem to the original PDE on the surface, as the diffuse interface width shrinks to zero. The main advantage of the approach is the possibility to formulate the problem on a Cartesian grid. With adaptive grid refinement the additional computational cost resulting from the higher dimension can be significantly reduced. Examples on linear diffusion and nonlinear phase separation demonstrate the wide applicability of the method.

Keywords

PDEs on surfaces; implicit surfaces; phase-field approximation; asymptotic analysis; Cahn-Hilliard equation; adaptive finite elements

2010 Mathematics Subject Classification

Primary 35K57. Secondary 35B40, 65Mxx, 82C24.

Full Text (PDF format)